Heat, Osage
- When
- June 20, 11:00 AM CST to 8:00 PM CST
- Where
- Osage forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Official NWS Observations
A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure aloft was anchored over the south central United States during the middle of the month. This pattern resulted in temperatures in the mid 90s to near 100 across much of eastern Oklahoma. This heat combined with unseasonably high humidity resulted in afternoon heat indices in the 105 to 110 degree range. A heat-related fatality occurred in Osage County during an extended outdoor hike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 20, 10:49 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1149 AM CDT MON JUN 20 2016 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR conditions will prevail at all sites through the TAF period. && .PREV DISCUSSION... /Issued 1023 AM CDT MON JUN 20 2016/ DISCUSSION... Current forecast looks on track per latest trends and area 12z soundings Low pops for the higher terrain of southeast Oklahoma and west central Arkansas will be left as is. Upper ridge to build back in across the area as the week progresses...with heat advisory headlines likely required by Wednesday across parts of the forecast area. No update planned at this time. TSA Watches/Warnings/Advisories... OK...None. AR...None. SHORT TERM...23 && .TSA Watches/Warnings/Advisories... OK...None. AR...None. && AVIATION...23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 500 AM CDT MON JUN 20 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 AM CDT MON JUN 20 2016 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...HIGHER TERRAIN OF WESTERN ARKANSAS AND SOUTHEAST OKLAHOMA. ONSET...THIS AFTERNOON. DANGEROUS HEAT. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...THIS AFTERNOON. DISCUSSION... ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN OF WESTERN ARKANSAS AND SOUTHEAST OKLAHOMA THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. AFTERNOON HEAT INDICES WILL CLIMB TO AROUND 100 DEGREES THIS AFTERNOON ACROSS PORTIONS OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...DANGEROUS HEAT POTENTIAL. WEDNESDAY...HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL. THURSDAY...DANGEROUS HEAT POTENTIAL. FRIDAY AND SATURDAY...NO HAZARDS. SUNDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... A RIDGE OF HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE REGION AS THE WEEK PROGRESSES. WARMER TEMPERATURES AND INCREASING HUMIDITY WILL RESULT IN HEAT INDICES THAT WILL LIKELY REACH DANGEROUS LEVELS WEDNESDAY AND THURSDAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. LACY
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Osage | 2016-06-20 | 29 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646589.